Severe diarrhea after starting antidepressants

Hello there,

My doctor diagnosed me with suffering from mild depression and anxiety. Normally I'm fine but I've been dissatisfied with life lately and have resorted to getting very drunk (although normally I am a moderate drinker). Last weekend I did some stupid stuff whilst drunk, so I decided to get my act together, cut out the alcohol and talk to the doctor. The doctor prescribed Paroxidine (20 mg), a popular SSRI. I took the first one on Friday morning, I felt fine until after about 30 minutes at work when I developed a terrible headache, back and abdominal pains, leg pains, and worst of all, severe diarrhea. The day before I was mildly constipated, so it was very disturbing. My boss saw me repeatedly heading back and forth from the toilet and basically ordered me to go home, so I did. I decided to stick with the medicine on Saturday, but unfortunately it was even worse. I barely slept at all last night. Throughout Saturday, it wasn't so bad as I had been passing at least some stool, but now I still feel the urge to go, yet I can only pass very watery, yellow mucus. I didn't take the Paroxidine this morning, the headache is already better although I'm still really suffering with the diarrhea.

So here's my question: is this normal? Has anyone else experienced anything like this? I know SSRIs can have a lot of side effects and they vary from person to person, but I really can't afford to spend days and days adjusting to the medication, waiting for this horrible diarrhea to pass. I'll miss too much time at work, plus I'll go mad having to stay stuck either in bed resting or sitting on the toilet. It doesn't seem worth it to me. I thought at first that maybe the diarrhea might have something to do with me cutting out the alchohol too, but it's too convenient that it only started right after beginning the SSRIs.

1 Reply

oldestnewest
  • Hi Lotar, I had the same experience with paroxetine on several occasions after starting stopping and re-starting treatment. Usually my system settles down after a couple of days and all is fine. Also experienced a bit of background nausea that also goes away after a few days. I don't know how drinking / not drinking impacts the situation as not a big drinker. Good luck with your treatment and I hope you can stick with it because it takes a while for the benefits to kick in. All the best.